Alert archive / Kansas / Wind Chill Advisories in 2015
Wind Chill Advisory 4, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Feb 1, 2015, 9:24 PM CST for 9 counties in Kansas. It took effect at Feb 1, 2015, 11:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2015, 9:24 PM CST (03:24 UTC)
- In effect from
- Feb 1, 2015, 11:00 PM CST
- Expired
- Feb 2, 2015, 9:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
716 WWUS43 KTOP 020324 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 924 PM CST SUN FEB 1 2015 KSZ008>012-020>023-021500- /O.NEW.KTOP.WC.Y.0004.150202T0500Z-150202T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN 924 PM CST SUN FEB 1 2015 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST MONDAY. * WIND CHILL VALUES...WIND CHILL READINGS WILL DROP TO AROUND 15 BELOW ZERO OVERNIGHT THROUGH EARLY MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
1 follow-up statement
413 WWUS43 KTOP 021457 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 857 AM CST MON FEB 2 2015 KSZ008>012-020>023-021600- /O.EXP.KTOP.WC.Y.0004.000000T0000Z-150202T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN 857 AM CST MON FEB 2 2015 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING. AS TEMPERATURES SLOWLY RISE ACROSS THE AREA THIS MORNING...WIND CHILL VALUES WILL ALSO CONTINUE TO IMPROVE. THEREFORE THE ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 5:41 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Feb 1, 5:41 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 541 PM CST Sun Feb 1 2015 .UPDATE... Issued at 508 PM CST SUN FEB 1 2015 Extended the winter weather advisory mainly for blowing snow reducing visibilities until 9 PM. Do not expect more than a dusting of additional snow through 9 PM. && ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 240 PM CST SUN FEB 1 2015 Strong cold front continues to push southward across the forecast area today. With it has come periods of light snow and windy conditions, which along with the incoming cold air has brought blowing snow, slick spots on roadways, and reduced visibilities in blowing snow for some of our northern and western counties. Will continue to carry snow for the afternoon and areas of blowing snow for the remainder of the afternoon, as winds are not expected to decrease by a substantial amount until after midnight. Snow is lightening up as of middle afternoon, and as the upper trof axis is now overhead and pushing eastward, expect snow to continue to lighten and come to an end over the next several hours. Will keep winter weather advisory in place through 6pm. Roads will likely stay slick through the overnight hours as temperatures continue to fall, even though the snow comes to an end. Overnight concerns will initially be blowing snow, but as the wind and actual snowfall diminish, think this will become less impactful through the evening. However incoming cold air mass is quite cold, and will drop overnight lows down into the single digits south and to a few degrees below zero in our north. This will bring widespread wind chill values in the negative single digits, and may come close in the far north to -15 by sunrise on Monday. Will monitor conditions, as if temperatures are even a few degrees cooler than forecast, may need a Wind Chill advisory for the northern counties around sunrise. Forecast highs on Monday are 20s far northeast to around freezing in the west, although should at least see some sunshine for a while during the morning and early afternoon. .LONG TERM...(Monday Night through Sunday) Issued at 240 PM CST SUN FEB 1 2015 Weak ridge shifts across the Central Plains Monday evening and Tuesday as lows Tuesday morning recover back into the teens and lower 20s. Southwesterly winds at 850 MB Tuesday afternoon increase to near 20 kts over north central Kansas. Decent mixing on the eastern edge of the ridge where temps rise to 6C results in highs quickly rising to the low and mid 50s over central Kansas. Since guidance is not ingesting the amount of snow cover at this time, there is more uncertainty in highs further north. Have trended down using raw guidance where upper 30s/lower 40s seemed more plausible. Next upper trough to watch arrives into northeast Kansas Wednesday afternoon and evening. All guidance is beginning to come together with previous versions of the ECMWF where a decent baroclinic zone sets up right behind the frontal boundary. Highs Wednesday in the 20s to low 30s will keep all precip in the form of light snow. The progressive nature of the wave suggests little to no accumulations as it exits Thursday morning. A very cold arctic airmass settles overhead at this time as low temperatures range from the single digits to 5 degrees below zero. Any snow cover could have an effect on these temps being a bit cooler. Dry northwest flow resumes for next weekend as southerly flow towards the sfc increases warmer air mixing to the surface. Highs quickly recover back into the 40s and 50s as overnight lows average in the 20s and 30s. Another upper trough rounds the western ridge and tracks southeast through the Midwest Saturday evening into Sunday. With most guidance showing better forcing staying to the northeast, have removed precipitation chances at this time. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 541 PM CST SUN FEB 1 2015 MVFR cigs and vsbys with occastional IFR vsbys will continue with SN and BLSN through 02Z with improving vsbys to VFR. Cigs are expected to improve to VFR in the 06Z-09Z time period. Winds will continue around 22kts with gusts to 33kts through 02Z then decreasing through 06Z with winds below 10 kts after 09Z. && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY until 9 PM CST this evening FOR KSZ008>012-023-024. && UPDATE...53 SHORT TERM...67 LONG TERM...Bowen AVIATION...53
Hazardous weather outlook, Feb 1, 5:06 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 506 PM CST SUN FEB 1 2015 KSZ026-034>040-054>056-058-059-022315- JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS- LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 506 PM CST SUN FEB 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. A STRONG COLD FRONT WILL CONTINUE TO BRING NORTHWEST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 35 MPH THROUGH THE MID EVENING HOURS. WATCH FOR SLICK SPOTS ON ROADWAYS AND ELEVATED SURFACES. AREAS ACROSS NORTHEAST KANSAS MAY ALSO SEE REDUCED VISIBILITIES DUE TO BLOWING SNOW THROUGH THE MID EVENING HOURS. WIND CHILL VALUES EARLY MONDAY MORNING OF 10 TO 15 DEGREES BELOW ZERO ARE EXPECTED...GENERALLY ALONG AND NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THURSDAY MORNING MAY ONCE AGAIN SEE EARLY MORNING WIND CHILL VALUES IN THE MINUS 10 TO MINUS 15 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT TOTAL SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. KSZ008>012-020>024-022315- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON- 506 PM CST SUN FEB 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 9 PM SUNDAY EVENING FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS. A STRONG COLD FRONT WILL CONTINUE TO BRING NORTHWEST WINDS BETWEEN 15 AND 30 MPH WITH GUSTS UP TO 35 MPH THROUGH THE MID EVENING HOURS. AS TEMPERATURES CONTINUE TO FALL, WATCH FOR SLICK SPOTS ON ROADWAYS AND ELEVATED SURFACES. AREAS ACROSS NORTHEAST KANSAS MAY ALSO SEE REDUCED VISIBILITIES DUE TO BLOWING SNOW THROUGH THE EARLY EVENING. WIND CHILL VALUES EARLY MONDAY MORNING OF 10 TO 15 DEGREES BELOW ZERO ARE EXPECTED...GENERALLY ALONG AND NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THURSDAY MORNING MAY ONCE AGAIN SEE EARLY MORNING WIND CHILL VALUES IN THE MINUS 10 TO MINUS 15 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT TOTAL SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Feb 1, 4:57 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CST SUN FEB 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM SNOW 10 W TOPEKA 39.05N 95.86W
02/01/2015 E1.0 INCH SHAWNEE KS PUBLIC
0450 PM SNOW 6 E VALLEY FALLS 39.34N 95.35W
02/01/2015 E4.0 INCH JEFFERSON KS PUBLIC
&&
HENNECKELocal storm report, Feb 1, 5:13 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CST SUN FEB 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM SNOW AXTELL 39.87N 96.26W
02/01/2015 E8.0 INCH MARSHALL KS PUBLIC
&&
HENNECKELocal storm report, Feb 1, 5:23 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CST SUN FEB 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM SNOW 6 NE TALMAGE 39.09N 97.18W
02/01/2015 M1.0 INCH DICKINSON KS TRAINED SPOTTER
SPOTTER REPORTED SNOW DEPTH OF 1 INCH.
&&
BDRAKELocal storm report, Feb 1, 5:28 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CST SUN FEB 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM SNOW ALMA 39.02N 96.29W
02/01/2015 E0.5 INCH WABAUNSEE KS PUBLIC
&&
HENNECKELocal storm report, Feb 1, 5:39 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
539 PM CST SUN FEB 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM SNOW WESTMORELAND 39.39N 96.41W
02/01/2015 M5.0 INCH POTTAWATOMIE KS PUBLIC
LOCAL CITIZEN CALLED TO REPORT 5 INCHES OF SNOW DEPTH.
&&
BDRAKELocal storm report, Feb 1, 5:46 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CST SUN FEB 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM SNOW NNE MARYSVILLE 39.85N 96.64W
02/01/2015 M5.0 INCH MARSHALL KS TRAINED SPOTTER
SPOTTER MEASURED SNOW DEPTH OF 5 INCHES.
&&
BDRAKENearby
Wind Chill Advisories in Kansas, 2015Every wind chill advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.